Thunderstorm Wind, Crook
- When
- June 28, 3:47 PM MST
- Where
- Crook County, 3 mi E of Sundance
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 44.410, -104.319
Wind gusts were estimated at 60 mph.
A thunderstorm briefly became severe over southeastern Crook County, producing wind gusts to 60 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm briefly became severe over southeastern Crook County, producing wind gusts to 60 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 28, 12:45 PM MST, 3 hours 2 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 145 PM MDT Sun Jun 28 2020 .DISCUSSION...(This Evening Through Sunday) Issued at 134 PM MDT Sun Jun 28 2020 Latest upper level analysis has ridging across the central CONUS with large trof across the Pacific Northwest. Shortwave energy is lifting out of the trof across Wyoming at the moment, with convection firing. Skies are mostly sunny across South Dakota, with better cloud cover moving in from Wyoming. At the surface, low pressure is located across south central South Dakota with winds mostly northwest now across the forecast area. Temperatures at 1 pm are in the 70s behind the low/cold front, and in the low 90s ahead. This afternoon/evening...Isolated strong to severe storms are expected across northeast WY and much of western SD, where stronger shear will sustain any discrete storms and MLCAPE ranges from 500 to 1500 j/kg. Large hail and strong wind gusts will be the threats with any severe storms. Monday may be sort of a carbon copy to today as cool front stalls out somewhere across western SD. Temps will likely be a bit higher than today to the east of the front, especially toward central SD, where highs will approach 100 in spots. Combined with dewpoints in the 60s to near 70 over south central SD, it will be a sweltering day there. As the upper low slides a bit further east-northeast toward southwest MT, another round of showers and storms are expected, especially over western portions of the area, late Monday and Monday night. Isolated strong to severe storms are possible again, mostly in the same areas. Tuesday is still an uncertain day, as far as thunderstorm potential goes. The upper low will begin to track north-northeast across western MT and into Canada by Wednesday morning. Medium range models continue to back off some on storm potential as the cool front progresses east into central SD during the day. The highest risk for severe storms will certainly shift toward the central and eastern Dakotas for later Tuesday and Tuesday night. The better potential across our forecast area will likely be near and east of a line from Lemmon to Philip to Martin. Further west across western SD, instability will taper off behind the front, but steeper midlevel lapse rates, strong shear, and sufficient forcing should allow scattered storms to develop in many areas, a few possibly on the stronger side. Pcpn chances in the forecast may still be at least a bit high, but will be lowered with time if the trends continue. Highs Tuesday will range from the lower 70s over parts of northeast WY and the Black Hills to around 90 over south central SD. Upper low lifts northward into western Canada midweek, allowing ridge to rebuild across the Plains. Isolated to widely scattered showers and storms will likely develop Wednesday in cooler and somewhat unstable airmass. The building ridge will bring another warmup for late week, with highs back in the 80s and 90s from Thursday through the holiday weekend. Chances for storms should be limited through the period. However, cannot rule out isolated activity at times, especially over the Black Hills, if the cap can be broken by a strong enough disturbance passing through the ridge. At this point, the better chances for this look to be over the weekend. && .AVIATION...(For the 18Z TAFS Through 18Z Monday) Issued At 1103 AM MDT Sun Jun 28 2020 High-based thunderstorms will develop over northeast WY after 20Z and spread into western SD after 22Z. Large hail and gusty/erratic winds expected with any severe storms. Local IFR conditions in the stronger storms. Storms will diminish this evening and overnight. Mainly VFR conditions expected outside of any storms. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...15 AVIATION...Johnson
Hazardous Weather Outlook National Weather Service Rapid City SD 850 AM MDT Sun Jun 28 2020 SDZ001-002-012>014-024-025-028-072-073-WYZ054>058-071-291300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Central Black Hills- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Northern Campbell-Southern Campbell-Western Crook- Wyoming Black Hills-Weston-Northeastern Crook- 850 AM MDT Sun Jun 28 2020 This Hazardous Weather Outlook is for portions of northwestern South Dakota...the Black Hills of South Dakota...northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...Today and Tonight There is a slight risk of severe thunderstorms this afternoon and evening. Damaging winds and large hail will be the main threats. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is a risk of strong to severe thunderstorms both Monday and Tuesday afternoon and evening. The main threats will be damaging winds and large hail. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ026-027-029>032-041>044-046-047-049-074-291300- Rapid City-Southern Foot Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Hermosa Foot Hills- 850 AM MDT Sun Jun 28 2020 /950 AM CDT Sun Jun 28 2020/ This Hazardous Weather Outlook is for portions of south central South Dakota...southwestern South Dakota...and the Black Hills of South Dakota. .DAY ONE...Today and Tonight There is a marginal risk of severe thunderstorms this afternoon and evening. Large hail and damaging winds will be the main threats. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is a risk of strong to severe thunderstorms both Monday and Tuesday afternoon and evening. The main threats will be damaging winds and large hail. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
306 PM MDT SUN JUN 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM HAIL ROZET 44.28N 105.20W
06/28/2020 E1.00 INCH CAMPBELL WY PUBLIC
&&
EVENT NUMBER UNR2002055
MEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
315 PM MDT SUN JUN 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL 4 N ROZET 44.34N 105.18W
06/28/2020 E1.00 INCH CAMPBELL WY TRAINED SPOTTER
CAMPER LAID ON IT'S SIDE
0310 PM TSTM WND DMG 4 N ROZET 44.34N 105.18W
06/28/2020 CAMPBELL WY TRAINED SPOTTER
CAMPER LAID ON IT'S SIDE
&&
EVENT NUMBER UNR2002056
EVENT NUMBER UNR2002057
MEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
341 PM MDT SUN JUN 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM TSTM WND DMG 5 WSW DWTN GILLETTE 44.26N 105.60W
06/28/2020 CAMPBELL WY TRAINED SPOTTER
LOST ROOF OFF A BARN, DEBRIS THROWN 150 FEET
&&
EVENT NUMBER UNR2002058
MEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
347 PM MDT SUN JUN 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0314 PM TSTM WND DMG 5 N ROZET 44.36N 105.20W
06/28/2020 CAMPBELL WY EMERGENCY MNGR
A POWER POLE WAS BROKEN OFF, NUMEROUS HOUSES LOST
SIDING, A ROOF WAS BLOWN OFF ONE.
&&
EVENT NUMBER UNR2002059
MEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
405 PM MDT SUN JUN 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL 9 SE DEVILS TOWER 44.52N 104.57W
06/28/2020 E1.00 INCH CROOK WY TRAINED SPOTTER
&&
EVENT NUMBER UNR2002060
MEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
433 PM MDT SUN JUN 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0432 PM HAIL ALADDIN 44.64N 104.18W
06/28/2020 E1.00 INCH CROOK WY TRAINED SPOTTER
&&
EVENT NUMBER UNR2002061
METhe Rapid City radar (KUDX), 123 km away, was scanning. The volume nearest the first event began at 22:47 UTC.
1 thunderstorm wind. Local standard time, as filed.
Wind gusts were estimated at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 902392.